Alert archive / Montana / Wind Advisories in 2012
Wind Advisory 23, NWS Billings, MT
NWS Billings, MT issued this wind advisory at Nov 30, 2012, 7:59 AM MST for Park County, Montana. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Nov 30, 2012, 7:59 AM MST (14:59 UTC)
- Expired
- Nov 30, 2012, 5:23 PM MST
- In force
- 9 hr
- Issued by
- NWS Billings, MT
County Park County, MT
The radar
The Billings radar (KBLX), 155 km from the middle of the area, began a volume at 15:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 3.0 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1817 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 185 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
433 WWUS75 KBYZ 301459 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 759 AM MST FRI NOV 30 2012 .LOW PRESSURE IN CENTRAL MONTANA WILL CAUSE STRONG CROSS WINDS ALONG INTERSTATE 90 IN THE LIVINGSTON AREA TODAY. MTZ065-010100- /O.NEW.KBYZ.WI.Y.0023.121130T1459Z-121201T0100Z/ LIVINGSTON AREA- INCLUDING THE CITY OF...LIVINGSTON 759 AM MST FRI NOV 30 2012 ...WIND ADVISORY IN EFFECT UNTIL 6 PM MST THIS EVENING... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM MST THIS EVENING. * IMPACTS...EXPECT STRONG CROSS WINDS ALONG INTERSTATE 90 IN THE LIVINGSTON AREA TODAY. * TIMING...GUSTY SOUTHWEST WINDS WILL CONTINUE FOR MUCH OF THE DAY. * WINDS...SOUTHWEST 30 TO 45 MPH WITH GUSTS TO 60 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ HTTP://WEATHER.GOV/BILLINGS
2 follow-up statements
293 WWUS75 KBYZ 302250 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 350 PM MST FRI NOV 30 2012 .LOW PRESSURE IN CENTRAL MONTANA WILL CAUSE STRONG CROSS WINDS ALONG INTERSTATE 90 IN THE LIVINGSTON AREA TODAY. MTZ065-010100- /O.CON.KBYZ.WI.Y.0023.000000T0000Z-121201T0100Z/ LIVINGSTON AREA- INCLUDING THE CITY OF...LIVINGSTON 350 PM MST FRI NOV 30 2012 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING... * IMPACTS...EXPECT STRONG CROSS WINDS ALONG INTERSTATE 90 IN THE LIVINGSTON AREA TODAY. * TIMING...GUSTY SOUTHWEST WINDS WILL CONTINUE FOR MUCH OF THE DAY. * WINDS...SOUTHWEST 30 TO 45 MPH WITH GUSTS TO 60 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ HTTP://WEATHER.GOV/BILLINGS
301 WWUS75 KBYZ 010023 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 523 PM MST FRI NOV 30 2012 MTZ065-010130- /O.CAN.KBYZ.WI.Y.0023.000000T0000Z-121201T0100Z/ LIVINGSTON AREA- INCLUDING THE CITY OF...LIVINGSTON 523 PM MST FRI NOV 30 2012 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE WIND ADVISORY. A WEAK FRONTAL BOUNDARY HAS PUSHED THROUGH THE LIVINGSTON AREA AND WILL ALLOW WINDS TO SUBSIDE SUBSTANTIALLY THROUGH THE REST OF THE NIGHT. AS A RESULT THE WIND ADVISORY HAS BEEN CANCELLED. $$ HTTP://WEATHER.GOV/BILLINGS
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Nov 30, 3:37 AM MST, 4 hours 22 minutes earlier.
Area forecast discussion, Nov 30, 3:37 AM MST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BILLINGS MT
337 AM MST FRI NOV 30 2012
.SHORT TERM...VALID FOR TDY...SAT...SUN...
EARLY MORNING MOISTURE CHANNEL IMAGES SHOW A ROBUST MOISTURE PLUME
ORIGINATING IN THE PACIFIC AND EXTENDING NORTHEAST FROM CENTRAL CA
TO ID AND WESTERN MT. THIS MOISTURE FEED WILL GENERATE SNOWFALL IN
THE MOUNTAINS THIS WEEKEND...BUT WILL GET WRUNG OUT IN DOWNSLOPING
OVER THE LOWER ELEVATIONS...KEEPING MILD AND MAINLY DRY CONDITIONS
IN PLACE FOR THE PLAINS.
TODAY...A 100 KT 300-HPA JET STREAK WILL MOVE INTO THE AREA...WITH
THE FORCING ATTENDANT TO THAT FEATURE LIKELY TO YIELD AN UPTICK IN
MOUNTAIN SNOWFALL AFTER 18 UTC. POPS IN THE BEARTOOTH AND ABSAROKA
MOUNTAINS ARE IN THE 70 TO 90 PERCENT RANGE FOR THE AFTERNOON...AS
THE MULTI-MODEL CONSENSUS SUPPORTS A FEW INCHES IN SPOTS ABOVE THE
7000 FT LEVEL. MEANWHILE...IN THE LOWER ELEVATIONS...WINDS WILL BE
THE MAIN CONCERN FOR THE LIVINGSTON AND BIG TIMBER AREAS. THERE IS
A BIT OF GAP FLOW ONGOING AT LIVINGSTON EARLY THIS MORNING...WHICH
HAS EVEN YIELDED SOME GUSTS OVER 50 MPH AT THE WEST LIVINGSTON DOT
SITE. FORECAST SOUNDINGS SUGGEST MOUNTAIN-TOP FLOW IS MARGINAL FOR
ADVISORY-LEVEL WINDS AT LIVINGSTON EARLY THIS MORNING...AND MODEST
STABILITY IS ALSO A NEGATING FACTOR FOR A HEADLINE-WORTHY EPISODE.
MOREOVER...THE SURFACE PRESSURE GRADIENT FLATTENS A BIT DURING THE
NEXT FEW HOURS...WHICH SHOULD HELP WEAKEN THE GAP-DRIVEN WIND TOO.
THIS WILL REQUIRE CLOSE VIGILANCE ON OUR PART THOUGH. THEN...BY 18
UTC...MID-LEVEL FLOW DOES INCREASE TO AROUND 50 KT...AND SINCE THE
LOW LEVELS WILL BE DESTABILIZING...THERE IS A MODEST RISK OF WINDS
APPROACHING ADVISORY CRITERIA DUE TO MIXING FOR LIVINGSTON AND BIG
TIMBER. CONFIDENCE IN THAT WAS NOT HIGH THOUGH SINCE THE AMOUNT OF
LOW- AND MID-LEVEL SUBSIDENCE IS QUESTIONABLE.
TONIGHT...ANOTHER RIPPLE IN THE FLOW WILL KEEP POPS IN PLAY ACROSS
THE MOUNTAINS...AND IN FACT WE EVEN HAVE LOW POPS ON THE PLAINS OF
SOUTH CENTRAL MT AFTER 06 UTC. THAT IS BECAUSE THE 00 UTC GUIDANCE
PROVIDES SOME HINT OF A FEW SHOWERS MAKING IT OFF THE MOUNTAINS IN
A FASHION SIMILAR TO WHAT HAPPENED EARLY THU MORNING. THOSE MODELS
SUGGEST THE TIMING OF THAT MAY ACTUALLY FAVOR SAT MORNING /AND NOT
LATE TONIGHT/...BUT WE DECIDED TO LET CONTINUITY RULE FOR NOW.
SAT...THE PATTERN WILL REMAIN SIMILAR...SO WE KEPT POPS ACROSS THE
MOUNTAINS AND USED THE 00 UTC MULTI-MODEL CONSENSUS FOR HIGHS OVER
THE LOWER ELEVATIONS...WITH MANY HIGHS IN THE 50S F AGAIN.
SUN AND SUN NIGHT...A PROGRESSIVE 500-HPA SHORT WAVE TROUGH IS SET
TO CROSS THE REGION...WITH A 140 KT 300-HPA JET ASSISTING WITH THE
DEVELOPMENT OF A RELATIVELY DEEP SURFACE LOW AROUND 988 HPA ACROSS
FAR NORTHERN MT OR SOUTHERN CANADA. THE DYNAMICS WITH THE WAVE AND
FAVORABLE MOISTURE PLUME SHOULD MAKE THIS THE PERIOD WITH THE BEST
POTENTIAL FOR HEAVY SNOW IN THE MOUNTAINS. HOWEVER...THE RATIOS OF
SNOW TO LIQUID COULD ACTUALLY BE RELATIVELY SMALL /PERHAPS ONLY 10
OR 12 TO 1/ UNTIL AT LEAST SUN EVENING AS 700-HPA TEMPERATURES ARE
EXPECTED TO BE IN THE 0 TO -3 C RANGE. GIVEN THAT...WE ARE CALLING
FOR 6 TO 10 INCHES OF SNOW IN THE BEARTOOTH AND ABSAROKAS FOR THIS
PERIOD...WHICH WAS NOT ENOUGH TO WARRANT A WINTER STORM WATCH WITH
THE MORNING FORECAST PACKAGE. NOTE THOUGH THAT ALL OF THE GUIDANCE
DOES CALL FOR PEAK BOUNDARY LAYER WINDS OVER THE MOUNTAINS NEARING
50 KT DURING THIS PERIOD...WHICH COULD SIGNIFICANTLY ADD TO IMPACT
OF THIS EVENT. OF COURSE...THOSE MOUNTAIN WINDS REFLECT THE THREAT
OF MOUNTAIN WAVE ACTIVITY AS WELL...WHICH COULD SUPPORT HIGH WINDS
IN THE FOOTHILLS...INCLUDING PERHAPS AT SHERIDAN BY SUN NIGHT WHEN
A SURFACE COLD FRONTAL PASSAGE OCCURS. THAT COLD FRONT OFFERS UP A
CHANCE OF STRONG WINDS ON THE PLAINS TOO...BOTH AHEAD OF IT ON SUN
AFTERNOON FOR LIVINGSTON...BIG TIMBER...AND HARLOWTON...AND ACROSS
THE REST OF THE AREA IN ITS WAKE SUN NIGHT. HOWEVER...DESPITE MID-
LEVEL WINDS OF 50 KT BEHIND THE FRONT ON SUN NIGHT...IT SEEMS THAT
COLD AIR ADVECTION MAY NOT BE SUFFICIENT TO FORCE THOSE WINDS DOWN
TO THE SURFACE. FINALLY...IT DOES LOOK LIKE GAP FLOW AT LIVINGSTON
SUN MORNING MAY BE SUFFICIENT FOR ADVISORY-LEVEL WINDS TOO...WHICH
PROBABLY OFFERS THE BEST POTENTIAL FOR ANY HEADLINES OVER THE NEXT
FEW DAYS. SCHULTZ
.LONG TERM...VALID FOR MON...TUE...WED...THU...
VERY GOOD AGREEMENT IN THE MEDIUM RANGE GUIDANCE FOR THE PERIOD
MONDAY THROUGH FRIDAY. SHORTWAVE TROUGH EXITS THE REGION DURING
THE DAY MONDAY LEADING TO SLIGHTLY COOLER TEMPERATURES MONDAY AND
MONDAY NIGHT. ZONAL FLOW ALOFT RETURNS TUESDAY WHICH SETS THE
STAGE FOR A SERIES OF WEAK SHORTWAVE TROUGHS TO TRANSIT ACROSS THE
AREA WEDNESDAY AND AGAIN ON THURSDAY. EACH OF THESE BRINGS THE
THREAT OF LIGHT MOUNTAIN SNOW AND ONLY A SLIGHT CHANCE OF
PRECIPITATION ONTO THE PLAINS AND WILL KEEP TEMPERATURES COOLER
THAN THIS WEEKEND...BUT STILL ABOVE SEASONAL NORMALS. THURSDAYS
SHORTWAVE TROUGH CARVES DEEPER TROUGHINESS ACROSS THE REGION FOR
LATE IN THE WEEK...WHICH WILL DRIVE TEMPERATURES COOLER BOTH
THURSDAY AND FRIDAY. HOWEVER...HIGH TEMPERATURES BOTH DAYS WILL
STILL BE ABOVE NORMAL FOR EARLY DECEMBER.
OVERALL...NO SIGNIFICANT WEATHER THREATS SEEN WITHIN PERIOD MONDAY
THROUGH FRIDAY. MEIER
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL ACROSS THE AREA...WITH A SLIGHT CHANCE
OF SNOW SHOWERS OVER THE ABSAROKA AND BEARTOOTH RANGES. GUSTY
SOUTHWEST WINDS WILL CONTINUE IN THE VICINITY OF LIVINGSTON AND
BIG TIMBER THROUGH THE NEXT 12 TO 18 HOURS. MEIER
&&
.PRELIMINARY POINT TEMP/POPS...
TDY SAT SUN MON TUE WED THU
-------------------------------------------------------
BIL 054 036/054 039/056 038/047 031/046 035/055 034/043
0/B 21/B 10/B 20/N 00/U 01/B 21/B
LVM 051 040/055 042/052 037/038 033/041 033/052 034/038
2/W 22/W 22/W 23/W 01/B 12/W 31/N
HDN 056 031/054 030/054 032/046 026/046 031/055 030/045
0/B 21/B 10/B 20/N 00/U 01/B 21/B
MLS 051 031/053 032/056 036/048 026/044 029/052 030/041
0/B 21/B 10/B 20/N 00/U 01/B 21/B
4BQ 055 033/054 031/057 037/048 029/045 030/054 030/042
0/B 11/B 00/B 20/N 00/U 01/B 21/B
BHK 052 029/051 030/057 035/044 024/041 028/049 025/038
0/B 11/B 00/B 20/N 00/U 01/B 12/W
SHR 052 027/055 029/056 030/043 022/045 029/053 026/034
0/B 11/B 00/B 22/W 00/U 01/B 34/W
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Nov 30, 4:00 AM MST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 400 AM MST FRI NOV 30 2012 MTZ030>033-036-037-058-011100- TREASURE-NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER- SOUTHERN ROSEBUD- 400 AM MST FRI NOV 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ028-029-034-035-038>042-056-057-063>068-WYZ098-099-011100- SOUTHERN WHEATLAND-MUSSELSHELL-NORTHERN STILLWATER-YELLOWSTONE- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-JUDITH GAP-PARADISE VALLEY-LIVINGSTON AREA- BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS- NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 400 AM MST FRI NOV 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT STRONG SOUTHWEST WINDS GUSTING TO 55 MPH ARE EXPECTED TODAY FROM LIVINGSTON TO NEAR SPRINGDALE...AND AROUND NYE. TRAVELERS SHOULD BE READY FOR GUSTY WINDS AND POSSIBLE CROSSWINDS. THE BEARTOOTH AND ABSAROKA MOUNTAINS WILL EXPERIENCE A PERIOD OF MODERATE TO HEAVY SNOW TODAY AND TONIGHT...WITH ACCUMULATIONS OF A FEW INCHES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY STRONG SOUTHWEST WINDS GUSTING OVER 50 MPH ARE POSSIBLE OVER THE WEEKEND AROUND LIVINGSTON AND NYE...AND POSSIBLY NEAR BIG TIMBER AND HARLOWTON AS WELL ON SUNDAY. PERIODS OF MODERATE TO HEAVY SNOW WILL CONTINUE IN THE BEARTOOTH AND ABSAROKA MOUNTAINS THROUGH MONDAY. OVER A FOOT OF SNOW COULD FALL IN PARTS OF THE HIGH COUNTRY. WEATHER CONDITIONS WILL BE AT THEIR WORST SUNDAY AND SUNDAY NIGHT...WHEN STRONG WINDS MAY ALSO CAUSE BLOWING SNOW AND REDUCED VISIBILITIES IN THE MOUNTAINS. IF YOU HAVE PLANS IN THE MOUNTAINS THIS WEEKEND...BE PREPARED FOR A PERIOD OF POTENTIALLY HAZARDOUS WINTER WEATHER. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CJS
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 30, 12:12 PM MST | Winter Storm Watch | BYZ | Carbon, Park, Stillwater, Sweet Grass | 33 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.